Alert archive / Texas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 21, NWS Houston/Galveston, TX

April 18, 2020Fort Bend County, Harris County, Waller County, Texas

NWS Houston/Galveston, TX issued this severe thunderstorm warning at Apr 18, 2020, 3:35 PM CDT for Fort Bend County, Harris County, Waller County, Texas. It was in force for 25 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 18, 2020, 3:35 PM CDT (20:35 UTC)
Expired
Apr 18, 2020, 4:00 PM CDT
In force
25 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Fort Bend County, TX, Harris County, TX, Waller County, TX

The radar

The Houston radar (KHGX), 77 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 18, 3:37 PM CDTHAIL 1.53 E Katy, TX
Apr 18, 3:38 PM CDTHAIL 0.75Katy, TXGRAPE-SIZED HAIL REPORTED NEAR ASH LN AND HWY 90 IN KATY.
Apr 18, 3:40 PM CDTHAIL 1Katy, TXQUARTER SIZE HAIL IMAGE FROM SOCIAL MEDIA NEAR LEGACY STADIUM.
Apr 18, 3:40 PM CDTHAIL 1.75Katy, TXPENNY TO GOLFBALL SIZE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 8.6 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2020-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 334 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2020-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
334 J/kg
Mixed-layer CIN
-142 J/kg
Mixed-layer LCL
519 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

272 
WUUS54 KHGX 182035
SVRHGX
TXC157-201-473-182100-
/O.NEW.KHGX.SV.W.0021.200418T2035Z-200418T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Houston/Galveston TX
335 PM CDT Sat Apr 18 2020

The National Weather Service in League City has issued a

* Severe Thunderstorm Warning for...
  Northern Fort Bend County in southeastern Texas...
  Southeastern Waller County in southeastern Texas...
  West central Harris County in southeastern Texas...

* Until 400 PM CDT.

* At 335 PM CDT, a severe thunderstorm was located over Katy, moving
  northeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Katy and southwestern Addicks Park Ten. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2974 9583 2980 9589 2991 9574 2979 9564
TIME...MOT...LOC 2035Z 235DEG 16KT 2980 9582 

HAIL...1.00IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 1:02 PM CDT, 2 hours 33 minutes earlier.

Area forecast discussion, Apr 18, 1:02 PM CDT, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
102 PM CDT Sat Apr 18 2020

.AVIATION (18Z)...

The afternoon inland advancement of a warm front will increase
shower and storm chances across more inland terminals. MVFR decks
will lower to early evening IFR with the northern passage of the
front. The moistened and (possibly) rain cooled air mass behind
the front will be conducive to the formation of IFR to VLIFR
ceilings and periods of drizzle early Sunday morning. A northern
Texas shortwave trough passage will once again increase the
probability of widespread shower and thunderstorm activity during
the day tomorrow. 31

&&

.PREV DISCUSSION... /ISSUED 1118 AM CDT Sat Apr 18 2020/

UPDATE...

Just a quick update this morning to communicate that increasing
rain chances are still in today's forecast. The cold front just
off the coast is expected to turn around and come onshore as a
warm front later today. As it moves inland this afternoon, shower
and thunderstorm chances will increase in coverage. There is a
marginal chance that one of these thunderstorms will become strong
to severe along or ahead of the warm frontal boundary. Overcast
with a veering easterly wind to east southeast. Temperatures will
warm into the lower 70s north of the warm front...middle 70s
south of the front. 31

PREV DISCUSSION... /ISSUED 540 AM CDT Sat Apr 18 2020/

AVIATION...
IFR ceilings will persist this morning in the wake of a cold
front. Ceilings will begin to mix out as a weak short wave moves
into the area from the west. Generally MVFR ceilings are expected
this afternoon with scattered showers and thunderstorms developing
associated with the short wave. The cold front will stall over
the Gulf and return north as a warm front late in the day.
Ceilings will once again lower to IFR and possibly LIFR as the
warm front moves across the region tonight. Patchy fog and
drizzle will also accompany the warm front. 43

&&

PREV DISCUSSION... /ISSUED 402 AM CDT Sat Apr 18 2020/

SHORT TERM [Tonight Through Monday]...

A cold front is sluggishly moving off the Texas coast and will
continue to trudge it's way into the coastal waters prior to
sunrise. Cooler air is filtering into the area behind the front.
Temperatures at 3 AM were still 72 degrees at KGLS but had cooled
to 57 degrees at KCLL. The front is expected to become stationary
this morning over the waters and then begin to return north as a
warm front late this afternoon. As the front begins its slow
return north, a weak short wave will approach the region from the
southwest. Weak lift from the front and the disturbance will
produce scattered showers and thunderstorms this afternoon. Weak
capping is noted near 850 mb so any convection will be elevated.
SPC has the area outlooked in Marginal Risk today. The primary
severe weather hazard will likely be marginally large hail. WPC
has most of SE TX outlooked in a Marginal Risk for excessive
rainfall today. Modest PW values and the lack of storm organization
should preclude the threat for heavy rain today. Some very light
rain or patchy drizzle will be possible overnight as the warm
front pushes through the region. Low temperatures tonight will be
nearly steady or even warm a bit.

Another weak short wave will cross the southern plains on Sunday. Jet
dynamics look a bit better on Sunday with the ECMWF showing better
dynamics than the GFS or NAM. Looks like the best dynamics favor
the N-NE zones across SE TX with stronger capping over the
southern zones. Fcst soundings for KCLL show CAPE near 3000, PW
values near 1.95 inches and a K index around 40. The primary
severe weather hazards look to be damaging winds and large hail.
SPC has placed the eastern 2/3rds of SE TX in Slight Risk for
Sunday. WPC also has outlooked the northern half of the area in a
Marginal Risk for excessive rain. The system will move through
quickly so not convinced excessive rain will develop. The system
will come through in the morning and early afternoon with rapid
clearing from the west. With a weak Pacific front fizzling out as
it crosses the area, sfc winds will become west so will need to
keep an eye on temperatures. Fcst soundings support mid to upper
80's on Sunday aftn, considerably higher than guidance. 43

LONG TERM [Monday Night Through Saturday]...
Surface high pressure will be building and sliding eastward Monday
and Tuesday of next week providing mostly sunny skies, highs in the
mid 80s, and lows in the mid to upper 60s. Overall rather pleasant,
but this changes as we head into Wednesday. While we are enjoying
the tranquil weather, an upper level low will be swinging into
California that will be bringing us unsettled weather midweek.

There remains fairly large disagreements on the timing and
development of this upper level low between models, and from run-to-
run, so exact details are still unknown. The GFS keeps the upper-
level disturbance as a closed low and doesn't have it dig as far
south as the EC. The GFS solution brings precipitation in for our
region Wednesday during the day as the associated cold front moves
through the area, but the bulk of the precipitation remains north.
The 12z EC run yesterday had it becoming an open wave while digging
it further south. This brings the precipitation our way, but the 00z
run tended a bit towards the GFS solution having it remain a closed
low. The EC does bring the low further south than the GFS meaning a
wetter solution for Texas. The timing of the EC is slightly slower
with the cold front not pushing through our region until Wednesday
evening/night. The Canadian as of right now is the outlier with
regards to both evolution and timing. It has the disturbance
becoming an open wave and is much slower, not bringing the system
through until Thursday. As of right now, just know that showers and
thunderstorms will be possible Wednesday into Thursday next.

And while a cold front will move through the region with the midweek
system, the air behind it will be Pacific in nature resulting in not
much of a cool down. High temperatures will remain in the mid 80s
through the week next week, then approaching 90 towards the end of
the workweek as high pressure builds in. Fowler

MARINE...

A cold front will cross the coastal waters early this morning with a
N-NE wind developing. Speeds will briefly increase but are expected to
remain below SCEC criteria. The front will stall and begin to return
as a warm front. Winds will veer to the E-SE as the warm front moves
inland with onshore winds prevailing on Sunday. A SW wind will develop
Sunday night ahead of a very weak cold front. A light NE wind is expected
on Monday but winds will quickly turn around to the SE Monday night and
remain onshore through Wednesday night. A SCEC may be required Wed/Wed Night
in advance of another cold front on Thursday. 43

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      64  85  57  81  60 /  50  70   0   0   0
Houston (IAH)              69  84  61  84  62 /  50  70   0   0   0
Galveston (GLS)            72  82  67  78  69 /  30  40   0   0   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

Aviation...31

In the hours before

Special weather statement, Apr 18, 2:50 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
250 PM CDT Sat Apr 18 2020

TXZ197-211-212-182015-
Washington TX-Waller TX-Austin TX-
250 PM CDT Sat Apr 18 2020

...SPECIAL WEATHER STATEMENT...

At 249 PM CDT, Doppler radar was tracking a strong thunderstorm over
Bellville, moving northeast at 35 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Hempstead, Prairie View, Bellville, Pine Island and Monaville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2983 9626 2997 9642 3021 9614 3000 9591
TIME...MOT...LOC 1949Z 229DEG 32KT 2995 9629
Special weather statement, Apr 18, 3:22 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
322 PM CDT Sat Apr 18 2020

TXZ198-199-212-213-182100-
Waller TX-Grimes TX-Inland Harris TX-Montgomery TX-
322 PM CDT Sat Apr 18 2020

...SPECIAL WEATHER STATEMENT...

At 322 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hempstead, moving northeast at 40 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Hempstead, Prairie View, Magnolia, Pine Island and Todd Mission.

LAT...LON 3005 9604 3015 9615 3039 9592 3019 9574
TIME...MOT...LOC 2022Z 231DEG 36KT 3014 9603

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 7:18 PM CDTSpecial Marine WarningHGX42 min
Apr 17, 8:00 PM CDTSpecial Marine WarningHGX60 min
Apr 17, 9:02 PM CDTSpecial Marine WarningHGX28 min
Apr 17, 11:20 PM CDTSpecial Marine WarningHGX40 min
Apr 18, 2:50 PM CDTSpecial Weather StatementHGXAustin, Waller25 min
Apr 18, 3:22 PM CDTSpecial Weather StatementHGXWaller38 min
Apr 18, 3:40 PM CDTSevere Thunderstorm WarningHGXGrimes, Montgomery, Waller35 min
Apr 18, 3:42 PM CDTSpecial Weather StatementHGXChambers48 min
Apr 18, 3:54 PM CDTSevere Thunderstorm WarningHGXHarris36 min
Apr 18, 4:06 PM CDTSevere Thunderstorm WarningHGXGrimes, Montgomery, Walker39 min
Apr 18, 4:35 PM CDTSevere Thunderstorm WarningHGXPolk, San Jacinto, Trinity, Walker55 min
Apr 18, 4:43 PM CDTSpecial Weather StatementHGXWashington47 min
Apr 18, 4:47 PM CDTSpecial Weather StatementHGXHarris43 min
Apr 18, 5:03 PM CDTAreal Flood AdvisoryHGXHarris, Montgomery57 min
Apr 18, 5:18 PM CDTSevere Thunderstorm WarningHGXHarris, Liberty, Montgomery30 min
Apr 18, 5:27 PM CDTSevere Thunderstorm WarningHGXChambers, Harris, Liberty33 min
Apr 18, 5:32 PM CDTSpecial Weather StatementHGXMontgomery28 min
Apr 18, 5:50 PM CDTSevere Thunderstorm WarningHGXLiberty40 min
Apr 18, 5:59 PM CDTSevere Thunderstorm WarningHGXLiberty, Montgomery, San Jacinto46 min
Apr 18, 6:31 PM CDTSpecial Weather StatementHGXLiberty44 min

Nearby

Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.